Decongestants and antihistamines for a cold
While there's no cure for the common cold, there are cold medicines that can ease cold symptoms. When taking decongestants and antihistamines, it's important to know how they work to treat cold symptoms. It's also important to know who should - and should not - take decongestants and antihistamines.
Decongestants and antihistamines come in many forms, including as ingredients found in multi-symptom, or ‘all-in-one’, cough and cold relief medicines. Decongestants are often found in daytime cold medicines because they may keep you awake. Antihistamines are frequently included in night-time cold medicines as they make many people drowsy.
How do decongestants work?
Decongestants help reduce swelling in the nasal passages, which relieves the feeling of pressure and improves airflow through your nose. In response to an allergen or the cold virus, the tissues in your nose swell and increase their production of fluid and mucus. As a result, you may feel fullness or pressure in your nose and head. That's congestion, and it can cause you to have trouble breathing through your nose. Decongestants help reduce swelling and improve airflow so you can breathe through your nose.
Decongestants come in pill form or as nasal sprays. The NHS says to follow the instructions to for use on the product packaging or in the product information leaflet. Since if decongestants are uswed for longer than recommended your nose may become more blocked when they are stopped, called rebound congestion.
The NHS says that decongestants are not usually recommended for children under 12 years old, breastfeeding women, or people with certain health conditions such as high blood pressure.
How do antihistamines work?
When your nose and sinuses are affected by an allergen or a cold virus special cells in your nose and sinuses release a chemical called histamine. Histamine causes the tissues in your nose to itch and swell and to alter the mucus it secretes so that the mucus becomes clear and runny.
Antihistamine cold medicines block histamine from interacting with the nasal tissues, thus preventing sneezing and runny nose.
Some people use antihistamines for cold symptoms. However, the NHS says there is little evidence to suggest that antihistamines are effective against colds on their own. Any limited benefit may be outweighed by side effects, such as drowsiness.
There may be a benefit in combination with other medicines, including decongestants.
The older antihistamines, such as brompheniramine and chlorphenamine can be effective at relieving cold symptoms. Their main side effect is drowsiness, which makes them difficult for some people to take during the day. That's why antihistamines are often included in night-time cold medicines. Remember however, over-the-counter cough and cold products are no longer recommended for children under six years old.
Are decongestants and antihistamines safe?
The decongestant phenylpropanolamine - or PPA - is used as an ingredient in many cold medicines to relieve stuffy nose and congestion. In 2000 its use was banned in the US after it was linked to an increased risk of stroke, especially in women aged 18 to 49. However, the Medicines and Healthcare products Regulatory Agency (MHRA), which is part of the Department of Health, concluded that the evidence of a link between stroke and PPA was weak. It also noted that products containing PPA were used differently in the US and were often of a higher dose. For example, PPA could be found in US diet pills which weren’t licensed for use in the UK and over the counter cold and flu remedies on the market in the UK have a lower maximum dose than similar US products did. However, even though products containing PPA are available in the UK they should not be used by people with high blood pressure or heart disease.